Tricyclic Antidepressant Toxicity Workup

Updated: Jul 13, 2016
  • Author: Vivian Tsai, MD, MPH, FACEP; Chief Editor: Asim Tarabar, MD  more...
  • Print
Workup

Laboratory Studies

Studies have shown that serum cyclic antidepressant (CA) level does not correlate well with severity of CA toxicity and is a poor predictor of clinical outcome. However, because multisubstance ingestion is common, routine screening for other potentially treatable toxins is recommended (eg, acetaminophen, asprin). Requests for the other serum toxicologic levels should be guided based on the clinical picture. For example, in patients with acidosis, assess for aspirin, ethylene glycol, and methanol.

Assess the following:

  • Electrolyte, blood urea nitrogen (BUN), and creatinine levels
  • Anion gap (see the Anion Gap calculator)
  • Complete blood cell count (CBC)
  • Alcohol level
  • Arterial blood gases (ABGs) for evaluation of acidosis or hypoxia

Point-of-care qualitative urine immunoassays are available. They detect the presence of CA in the body. Test results are positive for most tricyclic antidepressants in the subtherapeutic-to-toxic range, with the exception of clomipramine. False-positive results due to cross-reactivity occur in patients who are also taking cyclobenzaprine. These tests are helpful when patients' medication lists are unknown and CA toxicity is suspected on the basis of history, clinical presentation, and ECG findings. However, in patients known to take TCAs, the urine immunoassays are of limited use because the result does not correlate with serum CA levels. [6]

Next:

Imaging Studies

See the list below:

  • Chest radiography should be performed in cases of suspected aspiration or when respiratory symptoms are noted and may be used to rule out other causes of fever, tachycardia, and altered mental status.
Previous
Next:

Procedures

GI decontamination may be helpful within the first several hours postingestion because CAs can slow gastric emptying through the anticholinergic activity.

Gastric lavage may be helpful in recovering and identifying the CA ingested. However, one study that compared the use of gastric lavage and activated charcoal versus charcoal alone showed no benefit in clinical outcome. [7] Usually, lavage is recommended for patients who developed significant toxicity requiring endotracheal intubation and who presented after relatively recent ingestion (several hours).

Activated charcoal reduces the absorption of CAs. It may also be beneficial in cases of multisubstance ingestion. It should be administered only in patients who are able to protect the airway.

Endotracheal intubation is indicated if the patient cannot adequately maintain a safe airway.

Previous
Next:

Electrocardiography

Electrocardiography (ECG) is a highly sensitive tool, and a normal result can be used to rule out CA toxicity. However, ECG is not specific enough to be used alone to diagnose CA overdose. However, characteristic ECG changes can be a valuable adjunct to typical clinical features (anticholinergic toxidrome, seizures, hypotension, tachycardia) in diagnosing CA toxicity.

ECG features of CA toxicity are as follows:

  • Sinus tachycardia is the most common ECG finding in CA toxicity.
  • Measurement of QRS duration in limb leads can be used to assess the severity of CA exposure. A QRS interval greater than 100 milliseconds is the basis for treatment with bicarbonate (alkalinization).
  • Widening of the QRS complex can be used as a rough guide in determining the prognosis of TCA poisoning (eg, seizures, dysrhythmias). Patients with a QRS interval less than 100 milliseconds are unlikely to develop seizures and arrhythmias. Patients with a QRS interval greater than 100 milliseconds have up to a 34% chance of developing seizures and up to a 14% chance of developing a life-threatening cardiac arrhythmia. With a QRS complex greater than 160 milliseconds, the chance of ventricular arrhythmias increases to 50%.
  • The amplitude of the R wave in lead aVR and the ratio of the R/S waves in aVR are greater in patients who developed seizures or dysrhythmias.
  • According to Liebelt et al, when the R wave in aVR equals 3 mm or more, the sensitivity and specificity for subsequent development of seizures or arrhythmias are 81% and 73%, respectively. [8]
  • ECG findings that can be observed in CA toxicity include sinus tachycardia; prolongation of the PR, QRS, and QTc intervals; nonspecific ST-segment and T-wave changes; AV block; right-axis deviation of the terminal 40-millisecond vector of the QRS complex in the frontal plane; and the Brugada pattern (downsloping ST-segment elevation in leads V1-V3 in association with right bundle branch block). [9]
  • A Brugada pattern was seen using ECG in 17% of patients with TCA toxicity in a retrospective study completed by Monteban-Kooistra et al. [10] The ECG finding abnormalities resolved after administration of sodium bicarbonate.
  • A study of 98 consecutive cases of CA intoxication in France found that the mortality rate was 6.7% among patients with the Brugada electrocardiographic pattern and 2.4% among patients without it. However, the result is not statistically significant (p=0.39). [11]
  • Early recognition of conduction disturbances is important in suspected CA poisoning.
Previous